High colesterol

Just been told my colesterol is at7.9 gp has given me statins to bring it down. Really worried about taking them .gp just lowered my thyroxine from 125mg to 100 mg because he says my levels are to. High o.35 not sure on the other level I am at rock bottom at the minute everything is wrong high blood pressure colesterol and really feeling ill everyday my previous posts are on this site going to see dr p in 3weeks to see if he can help at all as NHs specialist don't seem to want to know because my levels are in range .should I take the statins I am also menopausal .

8 Replies

oldestnewest
  • Was your cholesterol measured when you were on 125mcg of levothyroxine? If so, was it high?

    The benefit to risk ratio of statins depends on how high your risk of heart disease is. The higher your risk, the more beneficial statins are in terms of preventing a heart attack. The risk of heart disease in women is higher after the menopause. The risk of heart disease is increased by high blood pressure, high cholesterol, diabetes, obesity, smoking, unhealthy diet, lack of exercise and family history of heart disease at a young age. The more risk factors you have, the more useful statins are. Statins are recommended for ALL patients who have had a heart attack in the past, even if their cholesterol level is normal.

    Most people do not have side effects from statins, but if you have new onset muscle pain, tenderness or weakness after taking a statin, you need to consult your GP.

  • May I ask, what is your view on taking COQ10 to counteract the depletion of this enzyme by statins?

    I am interested because apparently it is almost standard in the USA to do this, yet when I went to my GP with chest pains after starting to take Simvastatin, not to mention muscle pain everywhere, he told me there was no connection and it was not necessary.

    I could not continue to take them, and stopped - with his consent - of my own accord.

    The only time in my life I have ever had any kind of chest pains was when I was taking the statins. I do wonder if this might not have happened had I taken COQ10 as well.

  • I've heard that CoQ10 is recommended by (some) biochemists, but it's certainly not standard in the UK. To be honest, I don't think it's standard anywhere. CoQ10 is almost never prescribed, but it is available from Health Food/Supplement stores like Holland and Barrett. I am not aware of any major side effects.

    For reasons that are not fully understood, some people do much better on one statin than another. For example, if simvastatin causes side effects, atorvastatin is often tried.

  • I had Atorvastatin, rosuvastatin, Sinvastatin, then back to atorvastatin combined with something else, possibly dipyridamole I think it was called. Unfortunately for me, none of them was suitable, but looking at your other post, it was likely that the pain was due to the under treated thyroid combined with statins. I thought at one point I was having a heart attack - false alarm thank goodness! - yet after stopping the statins it didn't happen again!

    I read an extract of an article from the BMJ by a doctor in Scotland on the subject of statins, which led me to look further into it.

    I do have a feeling that at some stage statins will go out of favour as fast as they have come into favour. Just a personal opinion. I understand you would have a different point of view.

  • A friend of mine who just happens to be a Dr told me to take COQ10 if i was pu on statins!

  • >Yes it was measured in December and it was at 5.2 on 125mg

    Oh, well that's much better. If you could reduce your cholesterol by optimising your thyroid medication that would be great. If you are at high risk of heart disease due to multiple risk factors, statins are useful, but it's best to ensure that hypothyroidism is treated before starting statins. This is because the risk of muscle pain (a statin side effect) is higher if hypothyroidism is not properly treated first.

    You doctor may wish to consider 100mcg/125mcg on alternate days. This could be a good option. I think it would be worth suggesting it.

  • Yes it was measured in dec last year on 125mg it was 5.1 my meds wre reduced3months ago Col test done 3weeks ago now at 7.9. I am also suffering many hypo symptoms even on meds that's why I am seeing dr p

  • Hi, Whiteley

    Hah! So the doctor reduces your thyroxine, thus raising your cholesterol level, and then gives you statins which are contra-indicated for people with untreated or under-treated hypothyroidism.

    Of course, he reduced your thyroxine on the basis, not of a thyroid hormone test, but a pituitary hormone test.

    Have a good look at the signs and symptoms of hypothyroidism:

    thyroiduk.org.uk/tuk/about_...

    You will see that high cholesterol comes pretty high on the list. If you can get your last results (unless only TSH) and the ranges, it will be useful to see if you really are overdosed.

    I had a cholesterol level of 4.7 on 150mcg Thyroxine. The doctor reduced it to 100 and within 8 weeks my cholesterol was 9.7 and I had three TIAs. He denied any possible connection and gave me statins. ( they made me almost bedridden and unable to walk, so I just stopped taking them). I was totally bemused because it seemed such a strange coincidence! I eventually found Thyroid UK and insisted on my thyroxine being increased again, but not before I had at least a dozen TIAs and became very ill, with heart damage as well. I have been on 125mcg since last December and my cholesterol (over 10 at its highest) was already down to 8 - and now I am on 150mcg I hope it will be almost back to where it was before.

    I am horrified that this is happening everywhere, to so many unsuspecting people. It is possible that some people might find that taking an optimal dose of thryoxine will not bring down their cholesterol, but they will be the exception.

    I am not telling you what you should do, because the decision has to be yours. What I am doing is giving you my own personal experience, coupled with some facts.

    I do hope that Dr P can help you. I am seeing him soon, too, because I have some ongoing issues that are not getting resolved. But high cholesterol is not one of them...

    Marie XXX

You may also like...